Mississippi, 2005

Lightning Strike in Mississippi, July 18, 2005

July 18, 2005 · NWS JAN · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 18, 1:35 PM CST, 4 hours 15 minutes earlier.

Area forecast discussion, Jul 18, 1:35 PM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
235 PM CDT MON JUL 18 2005

.DISCUSSION...
BROAD RIDGING...BOTH AT THE SURFACE AND UPPER-LEVELS OF THE
ATMOSPHERE...CONTINUES TO NUDGE ITS WAY INTO THE FORECAST AREA THIS
AFTERNOON.  A COLD FRONT IS SHOWING UP IN THE PLAINS ON THIS
AFTERNOONS SURFACE MAP...BUT WITH JUST ABOUT ALL OF THE UPPER-LEVEL
ENERGY MOVING ACROSS THE NORTHERN TIER OF STATES...I DONT THINK
THIS FRONT WILL MAKE IT INTO OUR CORNER OF THE WORLD.  SO RIGHT
NOW...IT LOOKS LIKE RIDGING WILL BE WEATHER WORD ACROSS THE LOWER
MISSISSIPPI VALLEY THROUGH TUESDAY.

WITH THE MORE SUBSIDENT MOTION IN PLACE OVER THE FORECAST AREA...
AFTERNOON AND EVENING SHOWER AND THUNDERSTORM COVERAGE SHOULD BE
LESS THAN WHAT WERE SEEING THIS AFTERNOON.  ALL INDICATIONS STILL
POINT TOWARD PRECIPITABLE WATER VALUES NEAR 2 INCHES OVER OUR
AREA...ESPECIALLY IN THE NORTHWEST.  ALL THIS SAID...RAINFALL
CHANCES OVER THE FORECAST AREA TUESDAY WILL PROBABLY BE SPASMODIC
ONCE AGAIN.  THE GREATEST PROBABILITY SHOULD BE OVER THE ARKLAMISS
REGION (HIGHER PRECIPITABLE WATER VALUES AND CLOSER TO THE
FRONT)...WITH THE SOUTHERN TIER OF COUNTIES COMING IN SECOND.

IN THE MEANTIME THOUGH...EVENING RAIN CHANCES WILL BE BASED ON
ONGOING RADAR TRENDS.  MY CURRENT THINKING AT THIS TIME IS TO HAVE
THE HIGHER RAIN CHANCES ALONG AND NORTHWEST OF THE TRACE.  LIKE THE
PAST COUPLE OF NIGHTS...EVERYTHING SHOULD GRADUALLY DIMINISH AFTER
SUNSET.  /X/

WEDNESDAY AND THURSDAY...THE TRANSITION INTO A DRIER PATTERN WILL
CONTINUE AS RIDGING CONTINUES TO TAKE CONTROL AT THE UPPER LEVELS.
A BERMUDA HIGH WILL MAINTAIN A FAIR AMOUNT OF LOW LEVEL MOISTURE
INTO THE REGION...AND KEEP OUR DEWPOINTS UNCOMFORTABLY HIGH. WARMING
TEMPS AT LOW/MID LEVELS AND WEAK WINDS ALOFT WILL HINDER CONVECTIVE
POTENTIAL AND COVERAGE SHOULD BE LIMITED. OF NOTE...WILL NEED TO
KEEP A WARY EYE ON HEAT INDICES. WITH HIGH TEMPS APPROACHING THE MID
90S AND DEWPOINTS IN THE LOW/MID 70S...HEAT INDICES SHOULD START
APPROACHING 105F. OVERALL...ONLY MINOR TWEAKS TO THE FORECAST WERE
MADE.

FRIDAY THRU MONDAY...LATEST SUITE OF MED RANGE GUIDANCE OFFERS
LITTLE CHANGE IN OUR THINKING REGARDING THE FORECAST INTO EARLY NEXT
WEEK. UPPER RIDGING AND BERMUDA HIGH WILL BE THE MAJOR INFLUENCES ON
OUR SENSIBLE WEATHER. AS THE PREV SHIFT MENTIONED...THIS UPPER RIDGE
IS EXPECTED TO BE MORE EXPANSIVE WEST TO EAST...VERSUS NORTH AND
SOUTH. ANY FLUCTUATION IN THIS FEATURE WILL DICTATE SUBTLE POP/TEMP
FORECAST CHANGES. AT THIS POINT...HAVE MAINTAINED BEST POPS (CLIMO)
OVER SOUTHERN SECTIONS OF MY CWFA AND BELOW CLIMO POPS ELSEWHERE
THROUGH THE PERIOD. WILL NEED TO CONTINUE TO KEEP AN EYE ON HEAT
INDICES GOING INTO THE WEEKEND. LOW LEVEL SOUTHERLY FLOW AROUND THE
BERMUDA HIGH SHOULD MAINTAIN AT LEAST LOW 70S DEWPOINTS. WITH HIGHS
CONSISTENTLY IN THE MID 90S...HEAT INDICES AROUND 105F WILL BE
POSSIBLE FOR A FEW DAYS IN A ROW. WILL MENTION HEAT POTENTIAL IN THE
HWO./GAGAN/

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

SHORT TERM: BUTTS
LONG TERM: GAGAN
Hazardous weather outlook, Jul 18, 1:53 PM CST, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
253 PM CDT MON JUL 18 2005

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
191953-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
253 PM CDT MON JUL 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND TUESDAY...

...SEASONAL THREATS...
THE COMBINATION OF DEWPOINTS IN THE LOWER TO MIDDLE 70S AND HIGH
TEMPERATURES IN THE LOWER TO MIDDLE 90S WILL RESULT IN HIGH
HUMIDITY AND HEAT INDICES APPROACHING 105 DEGREES ACROSS THE
ENTIRE OUTLOOK AREA ON TUESDAY. THE HIGHEST HEAT INDICES WILL
OCCUR DURING THE AFTERNOON HOURS.

THE HEAT INDEX IS A CALCULATION OF APPARENT
TEMPERATURE...COMBINING THE EFFECTS OF HEAT AND HUMIDITY. HEAT
INDICES GREATER THAN 105 DEGREES ARE CONSIDERED DANGEROUS.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY...

...DAYS TWO AND THREE...TUESDAY NIGHT THROUGH THURSDAY NIGHT...
THE COMBINATION OF DEWPOINTS IN THE LOWER TO MIDDLE 70S AND HIGH
TEMPERATURES IN THE MIDDLE 90S WILL RESULT IN HIGH HUMIDITY AND
HEAT INDICES AROUND 105 DEGREES ACROSS THE ENTIRE OUTLOOK AREA
WEDNESDAY INTO THE UPCOMING WEEKEND. THE HIGHEST HEAT INDICES
WILL OCCUR DURING THE AFTERNOON HOURS.

...DAYS FOUR THROUGH SEVEN...THURSDAY NIGHT THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH NEXT MONDAY...JULY 25.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 18, 2:06 PM CST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
306 PM CDT MON JUL 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      2 E GLUCKSTADT          32.52N 90.07W
07/08/2005                   MADISON            MS   PUBLIC

            WATER ACROSS YANDELL ROAD AND AT LEAST ONE VEHICLE HAD
            WATER COME UP INTO ITS ENGINE AND PASSENGER COMPARTMENT.

&&

CME
Special weather statement, Jul 18, 3:19 PM CST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
419 PM CDT MON JUL 18 2005

MSZ029>033-038-039-182204-
CHOCTAW-CLAY-LOWNDES-NOXUBEE-OKTIBBEHA-WEBSTER-WINSTON-
419 PM CDT MON JUL 18 2005

...STRONG THUNDERSTORMS MOVING ACROSS CLAY COUNTY...

AT 415 PM CDT...RADAR INDICATED AN INTENSE THUNDERSTORM MOVING
THROUGH NORTHEAST THROUGH CLAY COUNTY AT ROUGHLY 15 TO 25 MPH.
THIS THUNDERSTORM WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 45
MPH...TORRENTIAL RAINFALL WITHIN A SHORT AMOUNT OF TIME...AND
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES.

STAY TUNED FOR FURTHER UPDATES FROM THE NATIONAL WEATHER SERVICE IN
JACKSON.

50
Special weather statement, Jul 18, 3:19 PM CST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED TYPO
NATIONAL WEATHER SERVICE JACKSON MS
419 PM CDT MON JUL 18 2005

MSZ029>033-038-039-182204-
CHOCTAW-CLAY-LOWNDES-NOXUBEE-OKTIBBEHA-WEBSTER-WINSTON-
419 PM CDT MON JUL 18 2005

...STRONG THUNDERSTORMS MOVING ACROSS CLAY COUNTY...

AT 415 PM CDT...RADAR INDICATED AN INTENSE THUNDERSTORM MOVING
NORTHEAST THROUGH CLAY COUNTY AT ROUGHLY 15 TO 25 MPH. THIS
THUNDERSTORM WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 45
MPH...TORRENTIAL RAINFALL WITHIN A SHORT AMOUNT OF TIME...AND
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES.

STAY TUNED FOR FURTHER UPDATES FROM THE NATIONAL WEATHER SERVICE IN
JACKSON.

50

The radar

The Jackson/Brandon,MS radar (KDGX), 68 km away, was scanning. The volume nearest the first event began at 23:50 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Yazoo

When
July 18, 5:50 PM CST
Where
Yazoo County, Satartia
Property damage
$40,000
Reported by
NEWSPAPER
Coordinates
32.780, -90.396 (the zone’s center; the record gives no point)

During the evening of the 18th, lightning struck a crude oil storage tank in Satartia. This tank caught fire and burned down. The tank held 180 barrels of crude oil.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2005Every state in 2005This day in weather historyWarnings in Mississippi, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466898.